Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 239, NWS St. Louis, MO

October 18, 20074 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2007, 4:55 PM CDT for 4 counties in Illinois. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 4:55 PM CDT (21:55 UTC)
Expired
Oct 18, 2007, 5:45 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Fayette County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 5:10 PM CDTHAIL 1.75Greenville, ILAT THE INTERSECTION OF HIGHWAYS 127 AND 140.
Oct 18, 5:15 PM CDTTSTM WND DMGGreenville, ILLARGE TREES AND BRANCHES BROKEN OR BENT OVER.
Oct 18, 5:15 PM CDTHAIL 0.88Greenville, IL
Oct 18, 5:20 PM CDTTORNADOMulberry Grove, ILUNCONFIRMED REPORTED RELAYED BY COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 3:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182155
SVRLSX
ILC005-051-119-135-182245-
/O.NEW.KLSX.SV.W.0239.071018T2155Z-071018T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  EASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 545 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  POCAHONTAS...OR 8 MILES NORTHEAST OF HIGHLAND...AND MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...
  RENO...
  WOBURN...
  MULBERRY GROVE...
  COFFEEN...
  VAN BURENSBURG...
  RAMSEY...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3874 8946 3874 8952 3884 8968 3923 8924
      3921 8880 3920 8880
TIME...MOT...LOC 2155Z 227DEG 43KT 3882 8953

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 182216
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT THU OCT 18 2007

ILC005-051-119-135-182245-
/O.CON.KLSX.SV.W.0239.000000T0000Z-071018T2245Z/
MONTGOMERY IL-MADISON IL-BOND IL-FAYETTE IL-
516 PM CDT THU OCT 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN FAYETTE...BOND...EASTERN MADISON AND SOUTHEASTERN
MONTGOMERY COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GREENVILLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...VAN
BURENSBURG...HAGERSTOWN...CHAPMAN...SHAFTER...FILLMORE...BAYLE
CITY...BINGHAM AND RAMSEY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO GOLFBALL SIZED HAS BEEN REPORTED JUST NORTH OF GREENVILLE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3874 8946 3874 8952 3884 8968 3923 8924
      3921 8880 3920 8880
TIME...MOT...LOC 2216Z 231DEG 39KT 3894 8934

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:04 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 18, 3:04 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT THU OCT 18 2007

.DISCUSSION...
A DEEP LOW PRESSURE SYSTEM WAS LOCATED OVER EAST CENTRAL MN THIS
AFTERNOON. DRIER AIR WAS WRAPPING AROUND THE SYSTEM WITH DEWPOINTS
IN THE 50S ACROSS MOST OF THE AREA EXCEPT ACROSS THE EASTERN OZARKS
AND A PORTION OF SOUTHWEST IL. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THIS REGION LATER THIS AFTERNOON. THE
LATEST LAPS DATA INDICATED THE BEST INSTABILITY ACROSS SOUTHEAST
MO/SOUTHWEST IL WITH WEAK CAPE.

SURFACE LOW WILL MOVE SLOWLY NORTHEASTWARD TONIGHT AND ON FRIDAY
UNDER CLOSED UPPER LOW. HIGH PRESSURE WILL BUILD ACROSS THE SOUTHERN
STATES ON FRIDAY AND PERSIST ON SATURDAY. THE CIRCULATION AROUND
THIS SYSTEM WILL BRING WARMER AIR BACK INTO THE REGION FOR SATURDAY
AND SUNDAY WITH HIGH TEMPS 10 TO 15 DEGREES ABOVE NORMAL.

NEXT SHORT WAVE IS FORECAST TO MOVE ACROSS THE WESTERN U.S. ON
SATURDAY AND THEN DIG INTO THE 4 CORNERS AREA BY SUNDAY MORNING. THE
ECMWF MODEL HAS BEEN FAIRLY CONSISTENT PAST SEVERAL RUNS IN
FORECASTING MORE DEEPENING WITH THIS SYSTEM. THIS WILL SLOW DOWN THE
COLD FRONT IN COMPARISON TO THE GFS AND NAM MODEL RUNS. THIS WOULD
PLACE THE FRONT FROM SOUTHEAST WI ACROSS EASTERN MO INTO NORTHEAST
TX MONDAY MORNING. BOTH THE GFS AND ECMWF FORECAST TREMENDOUS
SYNOPTIC SCALE FORCING DURING THE SUNDAY NIGHT/MONDAY TIME FRAME AS
DEEP UPPER TROF AFFECTS THE REGION.

TPS
&&

.AVIATION...
FOR THE 18Z TAFS...POTENTIAL STILL EXITST FOR TSRA DEVELOPMENT IN
THE STL AREA. AFTER COORDINATION CWSU HAVE PUT CB IN THE FCST
FROM 18Z - 20Z. IF IT DOESNT FORM OVR STL BY THEN IT SHOULD BE
EAST AND SOUTH FOTHE AREA. RUC SHOWS GREATEST CAPE DEVEOLOPING BY
MID AFTERNOON OVR SE MO ADN SRN IL. OTHER CONCERN IF SC MOVING IN
OVERNIGHT. MDLS CONSISTENT WITH HIGH RH FROM SFC THRU 850MB. A BKN
DECK AROUND 025 FROM ABOUT 02Z FOR COU AND UIN AND O6Z FOR STL
SEEMS PRUDENT.

JPK

&&

.CLIMATE...
RECORD TEMPS FOR OCTOBER 18TH...

ST LOUIS  87/1953
COLUMBIA  87/1891
QUINCY    87/1924

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 18, 3:51 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT THU OCT 18 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
351 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS POSTIONS
OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A FEW OF THESE STORMS WILL
BE SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 70 MPH.
A TORNADO IS POSSIBLE ACROSS SOUTHWEST ILLINOIS.

FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE
REFER TO THE STORM PREDICTION CENTER WEBPAGE AT (ALL LOWERCASE)...
HTTP://WWW.SPC.NOAA.GOV/PRODUCTS/WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS PORTIONS OF
SOUTHWEST ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

In the hours before

Local storm report, Oct 18, 11:11 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1111 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     1 NW NEW LONDON         39.59N 91.41W
10/18/2007                   RALLS              MO   TRAINED SPOTTER

            ALONG RT A JUST WEST OF HWY 61. BARN DAMAGED, TREES
            UPROOTED. TIME APPROZIMATE.

&&

JKRAMPER
Local storm report, Oct 18, 12:24 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     2 E WINFIELD            39.00N 90.70W
10/18/2007                   LINCOLN            MO   CO-OP OBSERVER

            NUMEROUS TREES EITHER UPROOTED OR SNAPPED IN HALF AT THE
            CAP AU GRIS CORPS OF ENGINEER DAM ... SLIGHT ROOF DAMAGE
            TO CORPS OF ENGINNER BUILDING ...

&&

SIPPRELL
Local storm report, Oct 18, 4:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     1 N FREDERICKTOWN       37.58N 90.30W
10/18/2007  E60 MPH          MADISON            MO   PUBLIC

            POWER OUTAGES IN FREDERICKTOWN

&&

MILLER
Local storm report, Oct 18, 4:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             NOKOMIS                 39.30N 89.29W
10/18/2007  E1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:30 AM CDTSevere Thunderstorm WarningLSXAdams, Calhoun, Pike45 min
Oct 18, 1:12 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Pike63 min
Oct 18, 1:14 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair61 min
Oct 18, 2:05 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery40 min
Oct 18, 4:23 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair37 min
Oct 18, 5:05 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Marion, Saint Clair40 min
Oct 18, 5:06 PM CDTSevere Thunderstorm WarningLSXRandolph, Washington24 min
Oct 18, 5:11 PM CDTSevere Thunderstorm WarningLSXRandolph19 min
Oct 18, 5:22 PM CDTTornado WarningLSXBond, Fayette38 min
Oct 18, 5:31 PM CDTTornado WarningLSXBond, Clinton, Fayette, Marion44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.